Vascular endothelial growth factor tyrosine kinase inhibitor targeted therapy: a potential cause of an acute aortic dissection lesser known to the emergency physician
A 59-year-old Chinese male presented to the emergency department with acute onset epigastric pain. He had no cardiovascular risk factors and was only on targeted therapy, pazopanib, for newly diagnosed metastatic renal clear cell carcinoma. He was found to have a Stanford type B acute aortic dissection with moderately elevated systolic blood pressure of 150 mm Hg. Although not a listed side effect, various case reports have shown a potential association between the use of vascular endothelial growth factor tyrosine kinase inhibitor targeted therapy and an acute aortic dissection. It would be prudent to consider the possibility of an aortic dissection in patients on such drugs with suspicious clinical presentation, even in the absence of other risk factors.